Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 17, NWS Norman, OK

March 20, 200817 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Mar 20, 2008, 2:28 PM CDT for 17 counties in Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 2:28 PM CDT (19:28 UTC)
Expired
Mar 20, 2008, 8:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Kingfisher County, OK, Logan County, OK, Major County, OK, Noble County, OK, Payne County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-271 m²/s²
0-3 km storm-relative helicity
-444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 201928
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT THU MAR 20 2008

...STRONG WINDS THIS AFTERNOON ACROSS NORTHERN THIRD OF OKLAHOMA...

.SURFACE LOW DEEPENING OVER EASTERN COLORADO HAS LED TO STRONG
WINDS THIS AFTERNOON ACROSS THE NORTHERN THIRD OF OKLAHOMA. THE
STRONG WINDS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON HOURS
INTO EARLY EVENING. WINDS WILL REMAIN BREEZY OVERNIGHT UNTIL THE
SURFACE LOW LIFTS NORTHEAST.

OKZ004>020-210100-
/O.NEW.KOUN.WI.Y.0017.080320T1928Z-080321T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
INCLUDING THE CITIES OF...BUFFALO...ALVA...CHEROKEE...MEDFORD...
PONCA CITY...ARNETT...WOODWARD...FAIRVIEW...ENID...PERRY...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...WATONGA...
KINGFISHER...GUTHRIE...STILLWATER
228 PM CDT THU MAR 20 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE THROUGHOUT
THE AFTERNOON HOURS INTO EARLY EVENING ACROSS THE NORTHERN THIRD
OF OKLAHOMA. WIND GUSTS OVER 40 MPH WILL ALSO BE LIKELY IN SOME
LOCATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 20, 10:34 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 20, 10:34 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1034 AM CDT THU MAR 20 2008

.UPDATE...
STRONG SOUTHWEST WINDS TODAY... WITH WIND SPEEDS EXPECTED TO
REMAIN JUST BELOW ADVSY CRITERIA SO WILL HOLD OFF ON ISSUING ONE
BUT IF WIND SPEEDS ARE HIGHER THAN EXPECTED MAY NEED TO ISSUE ONE.
ADJUSTED DEWPTS FOR TODAY. A DECENT GRADIENT MAY DEVELOP ACROSS
THE CWA WITH HEATING CAUSING EVAPORATION OF THE HEAVY RAIN WE HAVE
RECEIVED WHILE DRIER AIR FROM THE PANHANDLES AND MIXING MOVE INTO
WESTERN PORTIONS OF THE FA...ESPECIALLY NW OK WHERE VERY LITTLE
RAIN WAS RECEIVED. WITH THE DRY AIR... GUSTY WINDS... AND WARM
TEMPS EXPECTED THIS AFTN WILL CONT WITH THE RED FLAG WARNING JUST
WITH AN EARLIER START TIME SINCE A FEW OF THE COUNTIES ARE ALREADY
NEAR THE CRITERIA. WILL SEND UPDATES SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 420 AM CDT THU MAR 20 2008/

DISCUSSION...
A SURFACE LOW PRESSURE SYSTEM IS FORECAST TO INTENSIFY OVER
EASTERN COLORADO AND WESTERN KANSAS TODAY. THIS WILL RESULT IN
STRONG SOUTH TO SOUTHWEST WINDS ACROSS OUR FORECAST AREA TODAY.
WARM TEMPERATURES WILL COVER THE REGION... AND PARTICULARLY DRY
CONDITIONS WILL AFFECT WESTERN PARTS OF OUR FORECAST AREA. THE
COMBINATION OF WARM... DRY... AND WINDY CONDITIONS... PLUS
A GOOD SUPPLY OF DORMANT VEGETATION JUSTIFIES A RED FLAG WARNING
FOR THE WESTERN PART OF OKLAHOMA. THE WARNING WILL INCLUDE THE
SAME REGION AS THE PREVIOUS FIRE WEATHER WATCH... PLUS WOODS
COUNTY.

PARTS OF NORTHWEST OKLAHOMA WILL HAVE BORDERLINE CONDITIONS FOR A
WIND ADVISORY. THE DAY SHIFT WILL NEED TO MONITOR THE SITUATION
CLOSELY AS IT DEVELOPS IN CASE AN ADVISORY BECOMES NECESSARY.

AS THE LOW PRESSURE SYSTEM MOVES EAST TONIGHT AND FRIDAY... A COLD
FRONT WILL SWEEP SOUTH ACROSS OKLAHOMA AND NORTH TEXAS... BRINGING
COOLER WEATHER INTO THE REGION. THEN... AN UPPER-LEVEL WAVE WILL
MOVE QUICKLY SOUTHEAST INTO THE SOUTHERN PLAINS FOR THE WEEKEND...
BRINGING A CHANCE OF RAIN WITH IT.

WINDY AND WARM CONDITIONS WILL RETURN EARLY NEXT WEEK... FOLLOWED
BY AN UNCERTAIN FORECAST FOR MID-WEEK. MODEL GUIDANCE BECOMES VERY
UNCOORDINATED BY WEDNESDAY OF NEXT WEEK... BUT HAVE RELIED FAIRLY
HEAVILY ON THE ECMWF EVEN IN THAT PART OF THE FORECAST... DUE TO
ITS CONTINUING SUPERIOR PERFORMANCE OVERALL. THE ECMWF SHOWS ZONAL
FLOW FOR MID-WEEK... WITH MILD CONDITIONS AND MINIMAL CHANCES FOR
RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  48  69  40 /   0   0  10   0
HOBART OK         76  48  70  40 /   0   0   0   0
WICHITA FALLS TX  75  50  75  43 /   0   0   0   0
GAGE OK           81  43  69  35 /   0   0   0   0
PONCA CITY OK     73  50  67  38 /   0   0  10   0
DURANT OK         70  48  70  45 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR OKZ004-005-009-
     010-014-021-033.

TX...NONE.
&&

25/06
Hazardous weather outlook, Mar 20, 11:30 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT THU MAR 20 2008

OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
DRY AND STABLE AIR ACROSS THE REGION WILL PREVENT THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE BEHAVIOR WILL BE POSSIBLE THIS AFTERNOON ESPECIALLY
ACROSS THE FAR WESTERN PORTIONS OF OKLAHOMA DUE TO THE DEVELOPMENT
OF UNSEASONABLY WARM TEMPERATURES... LOW HUMIDITIES AND GUSTY
SOUTHWEST WINDS. SEE THE RED FLAG WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A STORM SYSTEM DROPPING SOUTHEAST INTO THE SOUTHERN PLAINS WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT TO PARTS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:23 AM CDTRed Flag WarningOUNBeckham, Ellis, Harmon, Harper, Roger Mills, Woods and 1 more15 hr
Mar 20, 10:09 AM CDTRiver Flood WarningOUNCaddo, Garvin, Grady16 hr

Nearby

Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.